Alert archive / New Mexico / Special Weather Statements in 2016

Special Weather Statement, NWS El Paso, TX

October 9, 2016Otero County, New Mexico

NWS El Paso, TX issued this special weather statement at Oct 9, 2016, 9:13 PM MDT for Otero County, New Mexico. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 9, 2016, 9:13 PM MDT (03:13 UTC)
Expired
Oct 9, 2016, 10:00 PM MDT
In force
47 min
Issued by
NWS El Paso, TX

County Otero County, NM

The radar

The Holloman AFB radar (KHDX), 92 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 3.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2016-10-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1022 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2016-10-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1022 J/kg
Mixed-layer CIN
-2 J/kg
Mixed-layer LCL
1527 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

317 
WWUS84 KEPZ 100313
SPSEPZ

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
913 PM MDT SUN OCT 9 2016
 
NMZ413-414-416-417-100400-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
913 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
1000 PM MDT...

AT 911 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
SOUTH CENTRAL OTERO COUNTY BETWEEN OROGRANDE AND
TIMBERON...MOVING SOUTHEAST  AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3216 10572 3244 10596 3266 10547 3241 10526
TIME...MOT...LOC 0311Z 238DEG 49KT 3255 10576 

$$

ROGASH

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this special weather statement went out at Oct 9, 2:33 PM MDT, 6 hours 40 minutes earlier.

Area forecast discussion, Oct 9, 2:33 PM MDT, 6 hours 40 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
233 PM MDT SUN OCT 9 2016

.SYNOPSIS...
A disturbance aloft will move over the Borderland this evening,
giving us a slight chance of a thunderstorm. Drier west flow aloft
will develop Tuesday and persist through the remainder of the
week. Another disturbance does pass through this flow over our
area Thursday for just a slight chance of a shower or
thunderstorms. Temperatures will remain well above normal for much
of this week.

&&

.DISCUSSION...
Water Vapor imagery showing upper vort center over SW Colorado
with trough extending back to west central New Mexico. Most of
that energy will stay to our north, but some of the energy is
moving over the western CWA over moderately unstable air. MUCAPES
of 400-1000 J/kg and decent directional shear could allow a few
thunderstorms to approach severe, mostly for hail. The favored
area should be mostly west of the Rio Grande Valley for this
evening.

The upper trough will be east of the area by Tuesday morning,
ushering in a stretch of mostly dry west flow over the top of an
upper high over northern Mexico. Next Pacific trough does cut
through on Thursday, giving the area a slight chance of
thunderstorms. For now will limit this chance to the Sac
Mountains, as a back door front nears that area. Other areas may
eventually need POPs, but for now the models remain dry.
Aforementioned back door front will have to be watched in
following model runs. GFS shows pretty stout cold advection into
the higher terrain of the eastern CWA, but low level westerlies
win out and eventually push the front back east out of the CWA.

Otherwise the week ahead should be quiet and pleasant with
temperatures running about 5 to 8 degrees above normal. Long range
GFS shows deep trough moving to the west coast and drawing up
tropical moisture to the area beginning of next week, however
ECMWF much shallower with trough and hence no scooping up of
tropical moisture.

&&

.AVIATION...Valid 10/00Z-11/00Z...
Isolated to scattered rain showers thunderstorms through the
period moving more east of the Rio Grande by end of the forecast
period. General sky/wx SCT-BKN030-050 SCT-BKN080-120 BKN200-250
WITH AREAS BKN020-035 OVC060 in heavier tstms. Winds generally
NE-SE 07 OCNL G 12 KTS.

&&

.FIRE WEATHER...
An upper level disturbance will move through the area over the
next 24 hours bringing isolated to scattered showers and
thunderstorms. There is a risk of some strong to severe storms
through early this evening. For the early part of the upcoming
work week, temperatures will warm into the mid to upper 80s
(around 10 deg F above normal) with dry conditions returning and
min rh values dropping to around 20% in the lowlands later Monday
and Tuesday. A weak trough will bring some thunderstorms to Otero
and Hudspeth Counties Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 59  85  61  89 /  20   0   0   0
Sierra Blanca           55  83  58  85 /  20   0   0   0
Las Cruces              54  83  56  87 /  20   0   0   0
Alamogordo              55  83  55  87 /  20   0   0   0
Cloudcroft              39  65  39  67 /  30   0   0   0
Truth or Consequences   54  82  55  85 /  20   0   0   0
Silver City             50  77  52  80 /  10   0   0   0
Deming                  53  84  51  88 /  10   0   0   0
Lordsburg               54  85  55  87 /   0   0   0   0
West El Paso Metro      59  85  60  89 /  20   0   0   0
Dell City               54  83  55  88 /  20   0   0   0
Fort Hancock            59  87  58  90 /  20   0   0   0
Loma Linda              55  79  56  83 /  20   0   0   0
Fabens                  57  86  57  89 /  20   0   0   0
Santa Teresa            57  84  59  88 /  20   0   0   0
White Sands HQ          58  83  60  86 /  20   0   0   0
Jornada Range           53  83  52  86 /  20   0   0   0
Hatch                   55  83  57  89 /  20   0   0   0
Columbus                56  85  57  89 /   0   0   0   0
Orogrande               57  83  59  87 /  20   0   0   0
Mayhill                 43  73  45  76 /  30   0   0   0
Mescalero               43  72  43  76 /  30   0   0   0
Timberon                42  70  44  73 /  30   0   0   0
Winston                 44  76  46  79 /  20   0   0   0
Hillsboro               52  81  52  84 /  20   0   0   0
Spaceport               54  81  52  86 /  20   0   0   0
Lake Roberts            46  78  45  80 /  10   0   0   0
Hurley                  49  80  53  83 /  10   0   0   0
Cliff                   44  83  45  86 /   0   0   0   0
Mule Creek              41  81  42  81 /  10   0   0   0
Faywood                 50  81  50  84 /  20   0   0   0
Animas                  52  87  53  89 /   0   0   0   0
Hachita                 52  86  53  89 /   0   0   0   0
Antelope Wells          53  85  54  88 /   0   0   0   0
Cloverdale              53  82  53  83 /   0   0   0   0

&&

.EPZ Watches/Warnings/Advisories...
NM...None.
TX...None.
&&

Hefner/Novlan
Hazardous weather outlook, Oct 9, 6:08 AM MDT, 15 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
608 AM MDT SUN OCT 9 2016

NMZ401>417-TXZ418>424-101215-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
608 AM MDT SUN OCT 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
THROUGH THE DAY WITH GREATEST COVERAGE EAST OF THE DIVIDE. THERE
IS A MARGINAL RISK OF SEVERE THUNDERSTORMS OVER MOST AREAS IN NEW
MEXICO EAST OF THE DIVIDE. LARGE HAIL AND WIND GUSTS TO 60 MPH ARE
POSSIBLE WITH THE STRONGEST STORMS. SOME LOCALIZED FLOODING IS
ALSO POSSIBLE. ANY THUNDERSTORM ACTIVITY SHOULD BE MOVING OUT OF
THE REGION BY MIDNIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WEAK BACK DOOR COLD FRONT WILL MOVE INTO THE EASTERN FORECAST
AREA THURSDAY AND BRING A CHANCE FOR SHOWERS AND THUNDERSTORMS TO
THE REGION. OTHERWISE...TEMPERATURES WILL BE ABOUT 5 TO 10 DEGREES
ABOVE NORMAL THROUGH THE UPCOMING WEEK WITH HIGH TEMPERATURES
GENERALLY IN THE 80S TO LOWER 90S.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY...HOWEVER SPOTTERS ARE
ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS IN REAL-TIME.

26

In the hours before

Local storm report, Oct 9, 6:48 PM MDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
648 PM MDT SUN OCT 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0512 PM     FLASH FLOOD      LAS PALOMAS             33.06N 107.30W
10/09/2016                   SIERRA             NM   LAW ENFORCEMENT

&&

EVENT NUMBER EPZ1600342

TRIPOLI
Special weather statement, Oct 9, 7:37 PM MDT, 1 hour 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
737 PM MDT SUN OCT 9 2016

NMZ410>413-100215-
CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-
NORTHERN DONA ANA COUNTY NM-
737 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 815 PM MDT...

AT 719 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5
MILES WEST OF WHITE SANDS NATIONAL MONUMENT...MOVING NORTHEAST AT 55
MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHITE SANDS NATIONAL MONUMENT...NORTHRUP LANDING...
PORTIONS OF JORNADA EXPERIMENTAL RANGE AND LAKE LUCERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3245 10660 3274 10677 3306 10626 3271 10610
TIME...MOT...LOC 0119Z 239DEG 49KT 3276 10636

ROGASH
Special weather statement, Oct 9, 7:45 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
745 PM MDT SUN OCT 9 2016

NMZ410>415-417-100245-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-
SOUTHERN DONA ANA COUNTY/MESILLA VALLEY NM-OTERO MESA NM-
NORTHERN DONA ANA COUNTY NM-
745 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 845 PM MDT...

AT 743 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS THE AREA MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE SANDS NATIONAL MONUMENT...SUNSPOT...
WHITE SANDS MISSILE RANGE HEADQUARTERS...ALAMOGORDO...CLOUDCROFT...
HOLLOMAN AIR FORCE BASE...HIGH ROLLS...MOUNTAIN PARK...
OLIVER LEE STATE PARK...BENSON RIDGE...BOLES ACRES...
PORTIONS OF JORNADA EXPERIMENTAL RANGE...KARR CANYON...COX CANYON...
LAKE LUCERO...BLUFF SPRINGS AND AGUIRRE SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3234 10653 3265 10670 3302 10575 3276 10562
TIME...MOT...LOC 0143Z 239DEG 48KT 3281 10620

ROGASH
Special weather statement, Oct 9, 8:18 PM MDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
818 PM MDT SUN OCT 9 2016

NMZ412>417-100300-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET NM-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
818 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL OTERO COUNTY UNTIL 900 PM
MDT...

AT 817 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ACROSS THE AREA MOVING SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
TIMBERON...SUNSPOT...SACRAMENTO...MAYHILL...CLOUDCROFT...
SILVER LAKE...HIGH ROLLS...WEED...MOUNTAIN PARK...
OLIVER LEE STATE PARK...BENSON RIDGE...COX CANYON...KARR CANYON...
HAY CANYON...DRY CANYON...BOLES ACRES...SIXTEEN SPRINGS...
BLUFF SPRINGS AND THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3287 10535 3241 10575 3264 10609 3310 10576
TIME...MOT...LOC 0217Z 239DEG 49KT 3302 10570

ROGASH
Special weather statement, Oct 9, 8:50 PM MDT, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
850 PM MDT SUN OCT 9 2016

NMZ410-412-413-100330-
CENTRAL TULAROSA BASIN NM-SOUTHERN TULAROSA BASIN NM-
NORTHERN DONA ANA COUNTY NM-
850 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DONA ANA AND WEST
CENTRAL OTERO COUNTIES UNTIL 930 PM MDT...

AT 848 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
OVER NORTHRUP LANDING...MOVING SOUTHEAST AT 40 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
WHITE SANDS NATIONAL MONUMENT...PORTIONS OF JORNADA EXPERIMENTAL
RANGE
AND LAKE LUCERO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3262 10666 3287 10660 3290 10616 3257 10614
TIME...MOT...LOC 0248Z 238DEG 49KT 3283 10643

ROGASH
Special weather statement, Oct 9, 9:13 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
913 PM MDT SUN OCT 9 2016

NMZ413-414-416-417-100400-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
SOUTHERN TULAROSA BASIN NM-OTERO MESA NM-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET NM-
913 PM MDT SUN OCT 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL OTERO COUNTY UNTIL
1000 PM MDT...

AT 911 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS OVER
SOUTH CENTRAL OTERO COUNTY BETWEEN OROGRANDE AND
TIMBERON...MOVING SOUTHEAST  AT 35 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
THE OTERO MESA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3216 10572 3244 10596 3266 10547 3241 10526
TIME...MOT...LOC 0311Z 238DEG 49KT 3255 10576

ROGASH

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 6:09 PM MDTSevere Thunderstorm WarningEPZDoña Ana, Sierra66 min
Oct 9, 7:37 PM MDTSpecial Weather StatementEPZ38 min
Oct 9, 7:45 PM MDTSpecial Weather StatementEPZOtero60 min
Oct 9, 7:53 PM MDTAreal Flood AdvisoryEPZOtero112 min
Oct 9, 8:18 PM MDTSpecial Weather StatementEPZOtero42 min
Oct 9, 8:25 PM MDTSevere Thunderstorm WarningEPZOtero50 min
Oct 9, 8:50 PM MDTSpecial Weather StatementEPZ40 min
Oct 9, 9:39 PM MDTSpecial Weather StatementEPZDoña Ana36 min
Oct 9, 11:43 PM MDTSpecial Weather StatementEPZDoña Ana62 min
Oct 9, 11:52 PM MDTSevere Thunderstorm WarningEPZDoña Ana53 min
Oct 10, 2:11 PM MDTSpecial Weather StatementEPZSierra49 min

Nearby

Special Weather Statements in New Mexico, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.